CURB-65 pneumonia severity calculator

Tick the criteria that apply to get the CURB-65 score for community-acquired pneumonia and the CRB-65 score, which leaves out the blood urea test. It is an estimate for information, not a diagnosis or a decision about hospital care.

CURB-65 score0
CURB-65 severity
Low
CRB-65 score (without urea)
0
CRB-65 severity
Low

Runs in your browser: nothing you enter is sent anywhere.

How to use it

  1. Tick each criterion that is present. Urea needs a blood test; leave it unticked if you do not have the result and read the CRB-65 line instead.
  2. Read the CURB-65 score with its severity group and the CRB-65 score below.

How the score works

Item Point
Confusion (new) 1
Urea > 7 mmol/L (BUN > 19 mg/dL) 1
Respiratory rate ≥ 30/min 1
Systolic BP < 90 or diastolic ≤ 60 mmHg 1
Age ≥ 65 1
Score CURB-65 CRB-65
0 Low Low
1 Low Moderate
2 Moderate Moderate
3 High High
4–5 High High

Worked example

A 72-year-old with pneumonia, urea 9 mmol/L, breathing 24 times a minute, blood pressure 118/72 and no confusion: age 1 + urea 1 = CURB-65 2, moderate. Without urea, CRB-65 is 1, also moderate.

Tips

  • Confusion means new confusion compared with the person’s usual state, not long-standing dementia.
  • Count respiratory rate over a full minute; it is easy to underestimate.
  • The score is for community-acquired pneumonia in adults, not for children or hospital-acquired infections.
  • This is an estimate for information, not a diagnosis or a treatment decision.

Frequently asked questions

What do the letters stand for?

C confusion, U urea above 7 mmol/L, R respiratory rate of 30 or more, B low blood pressure (systolic below 90 or diastolic 60 mmHg or less) and 65 age 65 or older. Each is worth one point, so CURB-65 runs from 0 to 5.

How are the groups set?

CURB-65: 0–1 low, 2 moderate, 3–5 high severity. CRB-65: 0 low, 1–2 moderate, 3–4 high. Guidelines usually suggest treatment at home may be possible for the low group, hospital assessment for moderate, and urgent hospital care for high.

When is CRB-65 used?

When no blood test is available, for example in a GP surgery or at home. It drops the urea item, so the scale is 0 to 4 and the bands shift down.

Does a low score mean I can stay at home?

Not on its own. Low oxygen levels, other illnesses, being unable to take tablets or having no one to help at home can all mean hospital care is needed. The decision belongs to the clinician who examines you.

More in Health

All tools in this category: Health ·Updated November 4, 2026

Privacy choices

Google Analytics shows us which tools are used and whether they work. It may set cookies. Your choice is kept in this browser.